Alert archive / Nebraska / Winter Storm Warnings in 2024
Winter Storm Warning 6, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Feb 9, 2024, 9:37 PM MST for Laramie County, Wyoming; Banner County, Kimball County, Nebraska. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2024, 9:37 PM MST (04:37 UTC)
- Expired
- Feb 10, 2024, 11:00 PM MST
- In force
- 25 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Feb 9, 9:27 PM MST, 10 minutes earlier. Its key messages:
- Light snow will overspread southeast Wyoming this afternoon and evening. Heavier snow will arrive on Saturday across southeast Nebraska. 3-6 inches of snow are likely in the Winter Weather Advisory over southeast Wyoming and southwest Nebraska.
- After the snow ends overnight Saturday into Sunday morning, a long stretch of dry and tranquil weather will last through next week.
Area forecast discussion, Feb 9, 9:27 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
927 PM MST Fri Feb 9 2024
.KEY MESSAGES...
- Light snow will overspread southeast Wyoming this afternoon
and evening. Heavier snow will arrive on Saturday across
southeast Nebraska. 3-6 inches of snow are likely in the
Winter Weather Advisory over southeast Wyoming and southwest
Nebraska.
- After the snow ends overnight Saturday into Sunday morning, a
long stretch of dry and tranquil weather will last through
next week.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1259 PM MST Fri Feb 9 2024
Considerable uncertainty still remains with regard to our
upcoming winter weather event as of the 12z model cycle today.
The synoptic setup does not lend to a high degree of
predictability and short-range ensemble guidance shows a high
degree of dispersion. A broad, longwave trough continues to
pivot through the southern and central Rockies today, exiting
east by Sunday. Embedded within this system are several weak and
subtle vorticity maxima, along with very weak regions of ascent
and subsidence. In some models such as the NAM/Nest/Canadian, a
stronger lee wave/low over eastern Colorado continues to be
depicted this evening through Saturday, which develops better
localized dynamic lift over southeast Wyoming/southwest
Nebraska. Other models including the majority of the high-res
guidance (HRRR, NSSL, etc) do not form any notable system close
enough to the I-80 corridor to produce even advisory-level snow
amounts. These discrepancies in forecast guidance at such a
short range from the onset of this storm (less than 12 hours)
have resulted in several difficult and low- confidence decisions
this afternoon. Winter Weather Advisories have replaced the
prior Winter Storm Watch over southeast Wyoming and western
Nebraska. These highlights have been expanded northward to
include Scottsbluff and Alliance NE, where a slight northwest
shift in some of the more bullish guidance pushes advisory-level
snow into these locations. The decision to issue advisories
rather than warnings was also tough, especially in the Kimball-
Cheyenne county area of Nebraska. If a more potent band of heavy
snow can develop over northeast Colorado and drift northward,
it is entirely possible for warning-level snowfall (at least 6
inches) to fall here. However, continued run-to-run variability
precludes the issuance of any warnings at this time. Whatever
snow does fall on Saturday afternoon will generally begin to
wind down by the evening hours. Advisories may need an earlier
expiration in southeast Wyoming than currently shown if current
model trends continue. In the panhandle, light snow showers and
low clouds may linger past midnight into Sunday morning.
Overall, forecast confidence remains low in the short term.
Expect changes and updates to both the current snow totals as
well as advisory products as this system evolves through the
weekend.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 1259 PM MST Fri Feb 9 2024
Few changes made to the long term forecast as upper level ridging
builds back in Sunday - Monday with shortwaves embedded in the flow.
Temperatures will begin warming back up starting Sunday with high in
the upper 20s to low 40s. Monday through Thursday, high and low
temperatures are forecast to be normal for February with highs in
the mid-30s west of the Laramie Range and 40s east of the Laramie
Range and lows in the teens to 20s. Periods of breezy to strong
winds are possible as shortwaves pass through the forecast area with
the strongest winds likely Sunday as the trough continues to drift
eastward, then Monday afternoon to Tuesday morning and Wednesday
morning through Thursday. NBM is showing 15 to 25 percent
probabilities of wind gusts greater than 40 mph during these time
frames in the primary wind prone areas of southeast Wyoming. The
next chance for more widespread precipitation comes Thursday night
through Friday as a shortwave on the southern end of a low in Canada
swings through southeast Wyoming and western Nebraska. As this is
still 7 days out though, confidence is low for overall expected
impacts. Best confidence currently is in temperatures dropping a few
degrees headed into next weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 918 PM MST Fri Feb 9 2024
A weather disturbance will move across the Southern Rockies
tonight, helping to produce increasing areal coverage of snow
across our forecast area, along with decreasing ceilings and
visibilities.
Wyoming TAFS...At Rawlins, expect ceilings from 5000 to 7000
feet, with occasional light snow until 10Z, reducing
visibilities to 4 miles and ceilings near 2500 feet.
At Laramie, ceilings will be near 4500 feet until 17Z, with
occasional light snow until 10Z, reducing visibilities to 3
miles and ceilings near 2500 feet. After 17Z, ceilings will
range from 6000 to 8000 feet.
At Cheyenne, periods of snow will continue until 00Z, with
visibilities ranging from 3/4 to 3 miles, along with ceilings
from 800 to 2100 feet. After 00Z, ceilings will be near 3500
feet.
Nebraska TAFS...At Chadron and Alliance, scattered to broken
clouds from 7000 to 8000 feet will occur until 09Z, then
ceilings will be near 3000 feet until 12Z, then snow will reduce
visibilities to 2 to 4 miles with ceilings from 1500 to
2500 feet until 00Z, then visibilities will improve to P6SM with
ceilings around 4500 feet.
At Scottsbluff and Sidney, scattered to broken clouds from
3500 to 8000 feet will occur until 09Z, with occasional snow
reducing visibilities to 3 to 4 miles and ceilings near 2500
feet. From 09Z to 00Z, snow will reduce visibilities to 1 to 4
miles with ceilings from 800 to 2500 feet, then visibilities
will improve to P6SM after 00Z with ceilings from 3500 to 4500
feet.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 PM MST Saturday for
WYZ116>119.
NE...Winter Weather Advisory until 11 PM MST Saturday for NEZ003-
021-055.
Winter Weather Advisory until 11 PM MST Saturday for NEZ019-
020-054.
&&
SHORT TERM...MAC
LONG TERM...LEG
AVIATION...RUBINHazardous weather outlook, Feb 9, 12:49 PM MST, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1249 PM MST Fri Feb 9 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-102000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1249 PM MST Fri Feb 9 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. Light snow showers will develop over southeast Wyoming. Expect minor accumulations along the I-80 corridor overnight, generally totaling an inch or less. Please report any new snowfall to the NWS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Light to moderate snow will affect far southeast Wyoming and the Nebraska Panhandle on Saturday. Snow totals will end up around 3-6 inches for portions of the southwest panhandle. Snow will come to an end overnight into Sunday morning. Please report any new snowfall to the NWS. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 9, 8:22 PM MST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
822 PM MST Fri Feb 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Snow 2 SSW South Greeley Hig 41.06N 104.82W
02/09/2024 M1.6 inch Laramie WY Trained Spotter
Accumulation over past 2 hours.
&&
MBNearby
Winter Storm Warnings in Nebraska, 2024Winter Storm Warnings in Wyoming, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.